10

Many antibiotics have a warning that they can reduce the effect of hormonal birth control pills for the duration of the treatment + up to 7 days after. But I have heard many claims that this is an "old wives' tale", or at the very least that there is no scientific correlation. Is there any truth in it? Is it a case of "better safe than sorry", or is there no reason to assume that taking antibiotics should have any effect whatsoever on bc pills?

  • 3
    It would probably help if you could indicate which antibiotics you've seen that have this warning (preferably with a link to a copy of the actual warning). It isn't safe to assume that every antibiotic will behave the same when it comes to interactions with other drugs. – Beofett May 8 '13 at 19:39
7

There is only one specific class of antibiotics that has a well understood mechanism for interfering with birth control. For the majority of antibiotics, however, there are very few studies showing an effect on birth control, except in a relatively small population of women.

From webmd.com (Amoxicillin oral interactions):

Although most antibiotics probably do not affect hormonal birth control such as pills, patch, or ring, some antibiotics may decrease their effectiveness. This could cause pregnancy. Examples include rifamycins such as rifampin or rifabutin. Be sure to ask your doctor or pharmacist if you should use additional reliable birth control methods while using this antibiotic.

From webmd.com (Rifampin oral interactions):

This medication may decrease the effectiveness of hormonal birth control such as pills, patch, or ring. This could cause pregnancy. Discuss with your doctor or pharmacist if you should use additional reliable birth control methods while using this medication. Also tell your doctor if you have any new spotting or breakthrough bleeding, because these may be signs that your birth control is not working well.

From Interaction between broad-spectrum antibiotics and the combined oral contraceptive pill: A literature review:

Rifampicin and griseofulvin induce hepatic enzymes and do appear to have a genuine interaction with the [combined oral contraceptive pill], leading to reduced efficacy.

And from the same article, but about broad-spectrum antibiotics:

Given the serious consequences of unwanted pregnancy, the cautious approach of using additional or alternative contraception during short courses of broad-spectrum antibiotics and the initial weeks of long-term antibiotic administration may be justified to safeguard the few unidentifiable women who may be at risk.

So, it is not an old wives' tale. There is truth in it. It is a case of "better safe than sorry" regarding broad-spectrum antibiotics. It is false that there is no reason to assume that taking antibiotics should have any effect whatsoever on birth control pills.

  • 1
    Do we know what the mechanism for this is (what specifically causes the "interaction")? – BlueRaja - Danny Pflughoeft May 8 '13 at 21:41
  • "Rifampicin and griseofulvin induce hepatic enzymes and do appear to have a genuine interaction with the [combined oral contraceptive pill], leading to reduced efficacy." - This means the drugs modify the activity of your liver enzymes. These enzymes are important for metabolising many different substances in your blood and so could affect hormone levels. – Nick May 14 '13 at 10:35

You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .